Previous studies have indicated that treatment with ibrutinib, a Bruton tyrosine kinase (BTK) inhibitor, is associated with a 5 to 15 percent increase in the incidence of atrial fibrillation (AF), and, in a Letter to the Editor published in Blood, researchers cited a risk of cardiac symptoms in these patients, suggesting that clinicians should consider the possibility of ventricular arrhythmia (VA) when weighing the risk-benefit ratio of ibrutinib therapy.
“Clinicians should be aware of the cardiac risk profile of patients starting on ibrutinib, and take seriously and evaluate any potential cardiac symptoms that occur on ibrutinib, including palpitations, dizziness, or syncope,” corresponding author Jennifer R. Brown, MD, PhD, told ASH Clinical News. “I would be particularly concerned about those patients at higher clinical risk of ventricular arrhythmias.”
Benjamin L. Lampson, MD, PhD, from the Division of Hematologic Malignancies and Department of Medical Oncology at the Dana-Farber Cancer Institute in Boston, Massachusetts, and co-authors used data from the U.S. Food and Drug Administration’s (FDA) Adverse Event Reporting System (FAERS) to identify episodes of VA in patients receiving ibrutinib between November 2013 (after the FDA approved ibrutinib for the treatment of mantle cell lymphoma [MCL]) and December 2015. The authors then estimated incidence rates of VA from reported data on clinical trials of ibrutinib.
Data were collected on cases related to VA, ventricular fibrillation (VF), Brugada syndrome, right bundle branch block, cardiac arrest, cardiac death, cardiac fibrillation, cardio-respiratory arrest, conduction disorder, sudden death, sudden cardiac death, ventricular extrasystoles, and ventricular tachycardia. If ibrutinib discontinuation, cardiac events, or deaths were redacted, the researchers used the date when the patient was last seen alive or when the event was filed. Cases without enough information were excluded from the study.
The authors detailed four patient cases in their report:
The index case was a 60-year-old man with chronic lymphocytic leukemia (CLL) who had no prior cardiac history. Two months after beginning ibrutinib, he reported new palpitations, and, 86 days after treatment, he experienced syncope. He had frequent premature ventricular contractions and non-sustained ventricular tachycardia (VT). He then started anti-arrhythmic agents, and a cardioverter-defibrillator was implanted. After discharge, he was maintained on ibrutinib, quinidine, and metoprolol for 28 months and experienced occasional non-sustained VT according to device interrogation.
The second case was a 55-year-old man with refractory CLL, primary sclerosing cholangitis, and no prior cardiac disease. He collapsed one year after initiating ibrutinib and was resuscitated. While hospitalized, he had an R-on-T phenomenon, resulting in polymorphic VT followed by VF. Coronary angiography, echocardiogram, cardiac magnetic resonance imaging, and genetic testing all failed to identify any cardiac abnormalities.
The third case involved a 53-year-old man with CLL, AF, coronary artery disease, and a history of smoking 30 packs per year who reported palpitations and pre-syncope 19 days after starting ibrutinib. Holter monitoring showed frequent ventricular ectopic beats, and he was found to have polymorphic VT 9 days later.
The fourth case of VF in a patient on ibrutinib may have been triggered by an acute ischemic event.
“In all cases, ibrutinib was stopped, and in three instances, was resumed 10 to 50 days later,” the authors reported. “Two patients had recurrent VAs.”
Overall, the median time to event from ibrutinib initiation was 65 days (range = 6-698 days), and the median age at event was 61 years (range = 49-85 years). “In all FAERS cases that reported further cardiac work-up, no clear cause could be identified,” Dr. Lampson and co-authors noted.
The authors then estimated incidence rates of VA in clinical trials of ibrutinib, identifying seven additional instances of VT/VF and six sudden deaths. Ten of the 13 patients had no prior cardiac history, and none of the patients was taking other medications known to induce cardiac arrhythmias.
In the group of 10 patients, the weighted average of sudden death incidence rate was 788 events per 100,000 person-years, compared with 200 to 400 events per 100,000 person-years for the typical 65-year-old patient (p=0.025).
Unfortunately, Dr. Lampson and colleagues noted, the current report is not able to define the mechanisms behind the associations between ibrutinib and VA incidence. “Ibrutinib is an arrhythmogenic molecule, although the arrhythmogenic mechanism is not well understood,” they wrote. However, “the kinase responsible for these changes is unknown and may not be BTK.”
The study is limited by its retrospective design, the self-reported nature of the FAERS data, and the lack of access to primary trial data. “Nevertheless, future trials of ibrutinib should report VAs and sudden deaths,” the authors concluded. “Clinicians should inquire about symptoms of VAs in ibrutinib-treated patients [and use] a low threshold for cardiac work-up if they are present.”
Lampson BL, Yu L, Glynn RJ, et al. Ventricular arrhythmias and sudden death in patients taking ibrutinib. Blood. 2017 February 10. [Epub ahead of print]